How to Spot an Opioid Overdose
What are opioids?
Opioids are a class of highly addictive drugs used to reduce pain. They include prescriptions opioids like oxycodone, hydrocodone, morphine and fentanyl as well as illegal opioids like heroin.
What are overdose symptoms?
- pale face
- limp body
- blue-ish lips or nails
- vomiting or gurgling
- drowsiness or unconsciousness
- slow breathing or heartbeat
- muscle spasms
What should I do in response to an overdose?
Call 911 - DO NOT WAIT! Help will come immediately. First responders want to save lives and help people recover.
Save lives: Get Free Narcan!
If given in time, Narcan® (also known as Naloxone) can save the life of someone who is overdosing from opioids. It can stop an overdose and restore normal breathing until emergency response can arrive.
During times of individual and collective stress, there is a potential for increased opioid use as a way to self-medicate. Opioids, used in tandem with alcohol or other “downers” (such as Valium, Xanax, Ativan, and sleep medications) are particularly dangerous, and Narcan can save lives while help is on the way.
This medication is not just for people with an opioid dependence or addiction. If you or a loved one are prescribed opioid painkillers, or are taking opioids, you should have Narcan on hand. The Virginia Board of Medicine requires that physicians prescribe Narcan if opioid prescriptions exceed 120 MME per day.
Obtain Narcan free from the Alexandria Health Department by calling 703.746.4888 or from the City’s Opioid Response Coordinator by calling 703.746.3326.
If you or someone you care about needs help with addiction, call the Department of Community and Human Services anytime at 703.746.3400 or call the Opioid Treatment Program's intake line at 703.746.3610 (TTY Virginia Relay 711). Learn about treatment programs available in Alexandria.